Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 2, NWS Wilmington, NC

March 12, 20188 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 12, 2018, 3:18 PM EDT for 8 counties in South Carolina; 6 counties in North Carolina. It took effect at Mar 13, 2018, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 3:18 PM EDT (19:18 UTC)
In effect from
Mar 13, 2018, 4:00 AM EDT
Expired
Mar 13, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS72 KILM 121918
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
318 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131300-
/O.UPG.KILM.FZ.A.0001.180313T0500Z-180313T1200Z/
/O.NEW.KILM.FZ.W.0002.180313T0800Z-180313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway, 
Longs, Bucksport, Loris, Green Sea, and Aynor
318 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday. The
Freeze Watch is no longer in effect.

* Temperatures...In the low 30s.

* Timing...mainly a few hours before daybreak Tuesday morning.

* Impacts...Sensitive plants and vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

5
2 follow-up statements
820 
WWUS72 KILM 130035
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
835 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131300-
/O.CON.KILM.FZ.W.0002.180313T0800Z-180313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway, 
Longs, Bucksport, Loris, Green Sea, and Aynor
835 PM EDT Mon Mar 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* Temperatures...In the 30 to 32 degree range accompanied by a  
  Northwest wind at 5 to 10 mph.

* Timing...mainly during the pre-dawn Tue hours up to a few hours
  after daybreak Tuesday.

* Impacts...Sensitive early Spring plants and vegetation may be 
  damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

11
476 
WWUS72 KILM 131240
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
840 AM EDT Tue Mar 13 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131345-
/O.EXP.KILM.FZ.W.0002.000000T0000Z-180313T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Wilmington, Boiling Spring Lakes, Leland, Shallotte, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, Kingstree, Andrews, Conway, 
Longs, Bucksport, Loris, Green Sea, and Aynor
840 AM EDT Tue Mar 13 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are rising above the freezing mark. Freeze
precautions are no longer necessary.

$$

5

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 12, 3:01 PM EDT, 17 minutes earlier.

Area forecast discussion, Mar 12, 3:01 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
301 PM EDT Mon Mar 12 2018

.SYNOPSIS...
Rain could mix with a little snow through this evening as cold
air builds in behind departing low pressure offshore. Freezing
temperatures are possible late tonight and perhaps Tuesday
night, with even colder weather expected for Wednesday night as
Canadian high pressure builds over the Southeastern United
States. Temperatures will warm Friday, with rain chances
expected to return next week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Upper low still appears to be drifting ESE out
of GA into SC. And while there will still be a very narrow window of
opportunity for some very minor (sub 1" advisory level) snow
accumulations across mainly northern Robeson and Bladen counties it
now appears that the cold air will arrive too late and not be able
to hook up with the moisture. Immediately after 00Z NVA and height
rises will be underway as the impressive upper feature swings
offshore and begins to open, being overtaken and absorbed by the
northern branch system. This leaves strong cold air advection into
the region tonight as is usually the case when a system is deepening
rapidly to our northeast. Freeze Watch upgraded to Freeze Warning
with this package with a few uncertainties remaining. Namely, will
the W to NW flow minimize ocean influence and cause 5nm coastal
zones to hit freezing. Most model guidance says no and that current
forecast is fine. Second; Williamsburg and Georgetown Counties
expected to have some freezing temperatures but not certain they'll
be widespread enough (southern areas) for the Warning. Looks too
close to call at this point so went with a warning in same places
where watch was with a little coord with WFO CAE to help. On Tuesday
surface and low level flow backs from NW to W allowing for minor
thermal recovery and afternoon temperatures that should mix into the
low to mid 50s; a solid 10 degrees below climatology.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Deep mid level cyclonic flow will continue
across the region through the period. It's essentially a
critical temperature forecast but there is a strong shortwave
moving throuigh the mean flow that may produce a flurry or
sprinkle late Tuesday evening. We are maintaining this slight
chance for a small area in the northern counties. Temperature
guidance has trended a little to the warm side for lows but this
is likely a wobble or noise. Overall with some mixing for
Wednesday, we may avoid a freeze warning. Thursday morning
guidance remains all below freezing for most sites with the
NAM/MET advertising the colder numbers. Still expecting a hard
freeze for this period. Otherwise highs Wednesday should be in
the upper 40s to lower 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...The deep East Coast trough will begin to
lift out Thursday as upper level ridging moves out into the
Plains states. With the surface high located over Florida on
Thursday, breezy westerly winds and mostly sunny skies should
allow our highs to rise to into the lower 60s. 850 mb temps
should rise from around zero C on Thursday to +6C Friday, with
highs in the upper 60s to lower 70s expected Friday.

The upper ridge will dampen significantly on Friday as a
shortwave moves through it across the Ohio Valley. This same
shortwave then should phase with a second shortwave rotating
south around the back side of the trough over the Canadian
Maritime provinces Friday night, resulting in a glancing blow of
cold air across the Eastern Carolinas on Saturday. I've lowered
highs for Saturday to 57-63, but could easily see even cooler
temperatures possible if thicknesses really are as low as shown
on the 12Z GFS. (Progged 1000-500 mb thickness in the 540s
during the day) I also have trended our forecast 3-5 degrees
colder for lows on Saturday night (now 40-45) but could easily
see some 30s as the Canadian high drops into eastern North
Carolina on the latest GFS.

WPC strongly favors the 12z GFS over the 00z ECMWF for Sunday
through Monday given the ECMWF's poor handling of the trough-
ridge pattern originating in the Southwestern U.S. which feeds
eastward into mass fields across all of North America by next
week. The 00z ECMWF's ensemble means appear fine however, and
blending that with the operational 12z GFS gives what appears
to be a reasonable forecast. We're showing increasing cloudiness
on Sunday as Gulf moisture floods northward behind the
departing high. Shower chances will increase Sunday night into
Monday as a warm front lifts into the area, and temperatures
should bounce back to spring-like levels.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...IFR cigs likely this afternoon with moderate confidence
there will be some lift to MVFR in the late afternoon. The majority
of the rain will end early afternoon at KFLO/KLBT and late afternoon
at the coastal terminals. Around the time precipitation ends, winds
will back to the northwest to north with gusts to around 20 kt.
There is a chance of light snow 00-03Z, greatest confidence KLBT to
KILM. As this precipitation ends from west to east, confidence is
high flight conditions will improve to VFR. Continues northwest
winds and SKC Tuesday morning.

Extended outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Rapidly deepening low pressure is located
east of Cape Lookout. This storm will continue to intensify as
it moves off to the NE tonight. NNE winds will turn locally to
the NW and increase solidly into Advisory realm while seas
build. Winds will likely at least gust to gale force frequently
enough to warrant Gale Warning, especially as the cold air
drills in tonight over the relatively milder SSTs and mixing
becomes more vigorous. Wind and seas will abate some on Tuesday
as the low continues to pull away from the area and the Gale
Warning will be lowered to an Advisory for at least part of the
afternoon.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Expect a northwest flow for most of the period.
There may be a few hours of a westerly flow late Tuesday as a weak
low develops coinciding with a strong shortwave moving through the
area. Wind speeds will vary with 10-15 knots early on increasing to
at times 20-25 knots later Wednesday on the strength of strong cold
air advection. Significant seas will follow the trajectory of winds
with 2-4 feet most of Tuesday night, increasing to possible small
craft criteria Wednesday before dropping off by the end of the
period.

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...High pressure across Florida Thursday and
Friday will maintain a westerly wind across the Carolinas. The
pressure gradient should tighten Thursday afternoon and Thursday
night as a cold front approaches from the north, and winds/seas
could reach Small Craft Advisory thresholds then. The front
is expected cross the area from north to south Friday evening,
accompanied by only modest rain chances. Winds should shift to
the north-northeast by Saturday morning.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning from 4 AM to 9 AM EDT Tuesday for SCZ017-023-
     024-032-033-039-055-058-059.
NC...Freeze Warning from 4 AM to 9 AM EDT Tuesday for NCZ087-096-
     099-105-107-109.
MARINE...Gale Warning until 8 AM EDT Tuesday for AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...SHK
LONG TERM...TRA
AVIATION...MRR
Hazardous weather outlook, Mar 12, 4:19 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
419 AM EDT Mon Mar 12 2018

AMZ250-252-254-256-130830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
419 AM EDT Mon Mar 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A Small Craft Advisory likely Tues and Wed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-130830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
419 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Rain may briefly mix with, or change to snow before ending this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wintry mix possible Tuesday night. No accumulations expected.

A frost or freeze will be possible Monday night, Tuesday night and
Wednesday night.

For Wednesday thru Friday...
Relative humidity will fall to near 30 percent Tuesday and possibly Wednesday
afternoon with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
130830-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
419 AM EDT Mon Mar 12 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

A frost or freeze will be possible Tuesday night and Wednesday night.

Relative humidity will fall near 30 percent Tuesday afternoon and
close to 25 Wednesday afternoon with gusty winds..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:24 AM EDTFreeze WatchILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more11 hr

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in North Carolina, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.